Alert archive / Arkansas / Flash Flood Warnings in 2018

Flash Flood Warning 46, NWS Jackson, MS

June 3, 2018Ashley County, Arkansas

NWS Jackson, MS issued this flash flood warning at Jun 3, 2018, 5:53 AM CDT for Ashley County, Arkansas. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2018, 5:53 AM CDT (10:53 UTC)
Expired
Jun 3, 2018, 7:47 AM CDT
In force
114 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Ashley County, AR

The radar

The Jackson/Brandon,MS radar (KDGX), 183 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 10.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2018-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1960 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2018-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1960 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

472 
WGUS54 KJAN 031053
FFWJAN
ARC003-031300-
/O.NEW.KJAN.FF.W.0046.180603T1053Z-180603T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
553 AM CDT SUN JUN 3 2018

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Southeastern Ashley County in southeastern Arkansas...

* Until 800 AM CDT.

* At 553 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Wilmot, Portland and Parkdale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3327 9177 3327 9146 3301 9146 3301 9173

$$

TW
1 follow-up statement
109 
WGUS74 KJAN 031247
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
747 AM CDT SUN JUN 3 2018

ARC003-031256-
/O.CAN.KJAN.FF.W.0046.000000T0000Z-180603T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashley AR-
747 AM CDT SUN JUN 3 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN ASHLEY COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat to the area.

LAT...LON 3327 9177 3327 9146 3301 9146 3301 9173

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 4:35 AM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 3, 4:35 AM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
435 AM CDT Sun Jun 3 2018

.DISCUSSION...

Today and tonight...

Early morning analysis indicates ridging over northern Mexico into
south Texas with a shortwave trough propagating through the
Midwest and into the Great Lakes region with northwest flow over
the ArkLaMiss. Two clusters of severe thunderstorms moved into
northern portions of the area overnight but have weakened into
just a few showers as these storms encountered an instability and
low-level ThetaE minimum over central Mississippi. Further west
over the Delta another cluster of severe storms has been
persisting longer due to a more favorable thermodynamic
environment. Expect this activity to gradually weaken through the
rest of the early morning hours with a relative lull in activity
until this afternoon. All this has been occurring ahead of a
surface cold front currently analyzed over central Arkansas as of
9z.

The aforementioned cold front will progress through the area today
and will help to kick off another round of thunderstorms this
afternoon mainly along and southeast of the Natchez Trace
corridor. Hi-res CAM guidance has struggled with convection
evolution the last few days and thus confidence in any one
solution is low. However, the overall consensus is for
thunderstorms to develop by early afternoon ahead of the advancing
front. This will most likely occur somewhere in the vicinity of
the Natchez Trace with activity moving southeast through the
afternoon into the early evening hours. With better forcing
removed from the area and weaker flow aloft the exact areal
coverage of storms remains uncertain. Any storms that do form will
definitely have the potential to become severe with robust
thermodynamic fields in place. Moisture pooling ahead of the front
will result in mid 70s dewpoints beneath steep 7 C/km mid-level
lapse rates resulting in large SBCAPE of 4000-5000 J/kg.
Additionally, dry air aloft will help contribute to 1200-1500 J/kg
of DCAPE. The main severe threats will be for damaging winds and
large hail. The HWO/graphics have been updated with the marginal
risk area expanded slightly further northwest to account for
slower movement of the front. If greater storm coverage is
realized a slight risk area could be needed. Tonight, a much drier
airmass will move in with dewpoints dropping into the mid to upper
50s behind the frontal passage. Clearing skies and a relaxed
surface pressure gradient will favor decent radiational cooling
with overnight low temperatures dropping into the upper 50s to mid
60s across the region. /TW/

Monday through Sunday...

The aforementioned ridge over northern Mexico will amplify and
strengthen as it gradually becomes centered over the Southern
Plains. The cold front moving through today will become briefly
stalled along the Gulf Coast before lifting back north and
becoming elongated from eastern Oklahoma to southern Mississippi.
There's still good agreement that a convective complex could ride
down this boundary on Tuesday, however the GFS remains further
west and outside of the ArkLaMiss with this feature while the
ECMWF and NAM are further east with the potential for any complex
to pass through southwest portions of the area. If this further
east solution verifies there will be a threat for severe weather
mainly in the form of damaging winds, however given the
uncertainties will continue to leave any potential out of the
HWO/graphics for now until details become clearer.

By middle to late week, the ArkLaMiss will fall under more
influence from the ridge with temperatures rising into the low to
mid 90s for most locations, but the center of the ridge and
hottest temperatures should stay to our west over Texas. Several
perturbations could rotate over the top of the ridge and help kick
off some isolated to scattered thunderstorms along the periphery
of the ridge. A more well defined shortwave trough will propagate
through the Midwest and into the Ohio River Valley next weekend
and could help to increase thunderstorm chances across some
portions of the region, however model spread begins to increase
this far out in time so kept PoPs in the slight chance to chance
range for now. /TW/

&&

.AVIATION...
00Z TAF discussion:
VFR flight categories will continue to prevail at all TAF sites
into this evening. A complex of showers and storms are progged to
rapidly drop south southeast into and through the area late this
evening and during the overnight hours. Convection during this
time will cause both ceilings and visibilities to drop to MVFR/IFR
categories for at least a 1-4 hour period of time. Gusty northwest
winds are expected with this complex, along with frequent
lightning, and heavy downpours. Both ceilings and visibilities
will quickly improve in the wake of this convection. Winds will
subside to light from the west around 3-5 knots ahead of the
complex. /17/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       89  62  88  62 /  32   2   0   3
Meridian      92  61  88  61 /  44   9   0   2
Vicksburg     89  62  89  62 /  16   1   0   4
Hattiesburg   93  65  90  61 /  46  31   0   2
Natchez       89  63  88  64 /  43   5   0   4
Greenville    87  63  87  63 /   8   0   0   2
Greenwood     86  61  87  62 /  10   0   0   2

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

TW/17/19
Hazardous weather outlook, Jun 3, 4:38 AM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
438 AM CDT Sun Jun 3 2018

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>030-032>037-
040>042-040945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Choctaw-Oktibbeha-Washington-Humphreys-
Holmes-Attala-Issaquena-Sharkey-Yazoo-
438 AM CDT Sun Jun 3 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and west central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

LAZ024>026-MSZ031-038-039-043>066-072>074-040945-
Catahoula-Tensas-Concordia-Lowndes-Winston-Noxubee-Madison MS-
Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-
Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
438 AM CDT Sun Jun 3 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, northeast Mississippi, and south
central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today

There is a marginal risk for severe storms this afternoon. A few
storms could become severe and produce damaging wind gusts and
hail up to quarter size.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

1

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Jun 3, 4:00 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
400 AM CDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     HAIL             1 E ROSEDALE            33.85N 91.02W
06/03/2018  E0.50 INCH       BOLIVAR            MS   LAW ENFORCEMENT

            PEA TO DIME SIZE HAIL REPORTED AROUND
            ROSEDALE.

&&

MME
Special weather statement, Jun 3, 4:15 AM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Jackson MS
415 AM CDT SUN JUN 3 2018

LAZ007>009-031000-
Morehouse LA-East Carroll LA-West Carroll LA-
415 AM CDT SUN JUN 3 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MOREHOUSE...WEST
CENTRAL EAST CARROLL AND WEST CARROLL PARISHES UNTIL 500 AM CDT...

At 415 AM CDT, Meteorologists were tracking a strong thunderstorm
near Goodwill, or 13 miles south of Wilmot, moving southeast at 25
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Goodwill around 425 AM CDT.
  Oak Grove around 430 AM CDT.
  Darnell around 450 AM CDT.

Other locations impacted by this storm include Pioneer and Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3300 9138 3272 9123 3259 9159 3264 9160
      3267 9160 3267 9161 3301 9168
TIME...MOT...LOC 0915Z 326DEG 20KT 3287 9154

22
Local storm report, Jun 3, 4:21 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
421 AM CDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HAIL             HAMBURG                 33.23N 91.80W
06/03/2018  E1.00 INCH       ASHLEY             AR   LAW ENFORCEMENT

            QUARTER SIZED HAIL REPORTED IN DOWNTOWN
            HAMBURG.

&&

MME
Special weather statement, Jun 3, 5:15 AM CDT, 38 minutes before
Special Weather Statement
National Weather Service Jackson MS
515 AM CDT SUN JUN 3 2018

LAZ007-008-031115-
Morehouse LA-West Carroll LA-
515 AM CDT SUN JUN 3 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MOREHOUSE AND
CENTRAL WEST CARROLL PARISHES UNTIL 615 AM CDT...

At 515 AM CDT, Meteorologists were tracking a strong thunderstorm
over Jones, or 7 miles south of Wilmot, moving southeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Goodwill around 555 AM CDT.

Other locations impacted by this storm include Forest and Bonita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3301 9154 3301 9149 3280 9136 3269 9162
      3300 9173
TIME...MOT...LOC 1015Z 328DEG 15KT 3295 9162

22
Special weather statement, Jun 3, 5:17 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service Jackson MS
517 AM CDT SUN JUN 3 2018

LAZ009-MSZ040-031115-
East Carroll LA-Issaquena MS-
517 AM CDT SUN JUN 3 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL EAST CARROLL PARISH IN
NORTHEASTERN LOUISIANA AND WEST CENTRAL ISSAQUENA COUNTIES UNTIL 615
AM CDT...

At 517 AM CDT, Meteorologists were tracking a strong thunderstorm
near Lake Providence, moving south at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Transylvania around 545 AM CDT.
  Alsatia around 600 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
west central Mississippi.

LAT...LON 3275 9134 3282 9134 3282 9135 3286 9134
      3290 9123 3264 9102 3254 9129 3275 9135
TIME...MOT...LOC 1017Z 348DEG 18KT 3281 9127

22
Special weather statement, Jun 3, 5:39 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Jackson MS
539 AM CDT SUN JUN 3 2018

ARZ074-031130-
Ashley AR-
539 AM CDT SUN JUN 3 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ASHLEY COUNTY UNTIL
630 AM CDT...

At 539 AM CDT, Meteorologists were tracking a strong thunderstorm
near Parkdale, or 7 miles north of Wilmot, moving southeast at 15
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Parkdale around 555 AM CDT.
  Wilmot around 605 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3330 9159 3317 9146 3301 9146 3301 9159
      3318 9174
TIME...MOT...LOC 1039Z 315DEG 14KT 3317 9160

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 3:40 AM CDTSevere Thunderstorm WarningJANAshley, Chicot65 min
Jun 3, 4:04 AM CDTSevere Thunderstorm WarningJANAshley41 min
Jun 3, 5:39 AM CDTSpecial Weather StatementJANAshley51 min

Nearby

Flash Flood Warnings in Arkansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.